How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24405
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 16-year-old dog was recently prescribed hydroxyzine hcl

Customer Question

My 16-year-old dog was recently prescribed hydroxyzine hcl for an itch/allergy.
After three doses, she now has trouble walking straight and seems to have balance issues that were never a problem before.
Also, she has trouble staying upright when going to the bathroom and we often have to help her up after.
I would take her back to the vet but those trips take a toll on her anxiety and I don't trust them to give her medicine anymore (this isn't the first time she had had reactions to medication and she has a heart murmur).
Any advice you could provide would be greatly appreciated!
Submitted: 1 year ago.
Category: Dog Veterinary
Customer: replied 1 year ago.
I should add that I basically am wondering if this is a temporary side effect that will wear off. It's been about 36 hours since her last dose.
Expert:  Dr. Michael Salkin replied 1 year ago.

The most likely adverse effect associated with hydroxyzine is sedation. In dogs this is usually mild and transient. Occasionally antihistamines such as hydroxyzine can cause a hyperexcitability reaction and we do have reports in dogs developing fine rapid tremors, whole body tremors and, rarely, seizures while receiving this drug and so Candy's ataxia ("drunken sailor") might well be yet another adverse effect involving the central nervous system. I'm willing to "watchful wait" a full 72 hours to see if Candy remisses. If you didn't see full remission by that time other causes of ataxia need to be considered such as the "old dog vestibular syndrome" or mild stroke - neither of which have specific treatments other than the tincture of time and good husbandry which you're currently providing Candy. Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,
I'm just following up on our conversation about Candy. How is everything going?
Dr. Michael Salkin